Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Des Moines, IA

March 28, 2020Calhoun County, Pocahontas County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 28, 2020, 5:22 PM CDT for Calhoun County, Pocahontas County, Webster County, Iowa. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 5:22 PM CDT (22:22 UTC)
Expired
Mar 28, 2020, 6:00 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Calhoun County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:30 PM CDTHAIL 1.5Rockwell City, IATIME ESTIMATED.
Mar 28, 5:33 PM CDTHAIL 1.251 Ssw Manson, IASOCIAL MEDIA REPORT WITH PICTURE OF 1.25 INCH HAIL JUST SOUTH OF MANSON.
Mar 28, 5:37 PM CDTHAIL 0.752 Se Manson, IAREPORT FROM MPING: DIME (0.75 IN.).
Mar 28, 5:37 PM CDTHAIL 1.25Manson, IA1.25 INCH HAIL FROM SOCIAL MEDIA PICTURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:45 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS53 KDMX 282222
SVRDMX
IAC025-151-187-282300-
/O.NEW.KDMX.SV.W.0007.200328T2222Z-200328T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
522 PM CDT Sat Mar 28 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Webster County in central Iowa...
  Southeastern Pocahontas County in northwestern Iowa...
  Northeastern Calhoun County in west central Iowa...

* Until 600 PM CDT.

* At 521 PM CDT, a severe thunderstorm was located over North Twin
  Lake, or near Rockwell City, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Emergency Management reported quarter sized hail near 
           Rockwell City.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Rockwell City, Manson, North Twin Lake, South Twin Lake, Twin
  Lakes, Clare and Twin Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4271 9448 4269 9444 4264 9444 4265 9435
      4261 9428 4238 9460 4243 9470
TIME...MOT...LOC 2221Z 218DEG 23KT 4246 9459 

HAIL...1.00IN
WIND...<50MPH
 
$$

Krull
3 follow-up statements
742 
WWUS53 KDMX 282238
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
538 PM CDT Sat Mar 28 2020

IAC025-151-187-282300-
/O.CON.KDMX.SV.W.0007.000000T0000Z-200328T2300Z/
Webster IA-Pocahontas IA-Calhoun IA-
538 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHEASTERN POCAHONTAS AND NORTHEASTERN
CALHOUN COUNTIES...

At 537 PM CDT, a severe thunderstorm was located near Manson, or 13
miles northeast of Rockwell City, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Emergency management reported quarter size hail in Rockwell 
         City around 5:22 PM CDT. 

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Manson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4271 9448 4269 9444 4264 9444 4265 9435
      4263 9431 4246 9450 4251 9462
TIME...MOT...LOC 2237Z 218DEG 32KT 4256 9448 

HAIL...1.00IN
WIND...<50MPH
 
$$

Krull
581 
WWUS53 KDMX 282248
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
548 PM CDT Sat Mar 28 2020

IAC025-282257-
/O.CAN.KDMX.SV.W.0007.000000T0000Z-200328T2300Z/
Calhoun IA-
548 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

LAT...LON 4254 9441 4256 9444 4256 9454 4267 9448
      4264 9444 4265 9435 4263 9431
TIME...MOT...LOC 2247Z 218DEG 23KT 4261 9442 

$$

IAC151-187-282300-
/O.CON.KDMX.SV.W.0007.000000T0000Z-200328T2300Z/
Webster IA-Pocahontas IA-
548 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN WEBSTER AND SOUTHEASTERN POCAHONTAS COUNTIES...

At 547 PM CDT, a severe thunderstorm was located 8 miles northeast of
Manson, or 13 miles southwest of Dakota City, moving northeast at 25
mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters reported penny size hail in Manson 
         around 5:43 PM.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northwestern Webster and southeastern Pocahontas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4254 9441 4256 9444 4256 9454 4267 9448
      4264 9444 4265 9435 4263 9431
TIME...MOT...LOC 2247Z 218DEG 23KT 4261 9442 

HAIL...1.00IN
WIND...<50MPH
 
$$

Krull
871 
WWUS53 KDMX 282254
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
554 PM CDT Sat Mar 28 2020

IAC151-187-282304-
/O.EXP.KDMX.SV.W.0007.000000T0000Z-200328T2300Z/
Webster IA-Pocahontas IA-
554 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER AND
SOUTHEASTERN POCAHONTAS COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

LAT...LON 4254 9441 4256 9444 4256 9454 4267 9448
      4264 9444 4265 9435 4263 9431
TIME...MOT...LOC 2254Z 218DEG 23KT 4264 9438 

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:40 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 28, 3:40 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
340 PM CDT Sat Mar 28 2020

.SHORT TERM.../Tonight through Sunday Night/
Issued at 330 PM CDT Sat Mar 28 2020

Very fluid situation this afternoon and evening with fast moving
dryline/accompanying severe storms. Still a potential for tornadoes
and hail with any storms that can become rooted in the boundary
layer. PDS Tornado Watch#69 in effect until 9 pm. Other main
issues are strong winds mixing in the dry punch over southwest
Iowa. As the dryslot continues to move northeast with the
deepening low, expecting that wind gusts will increase to 45 to
50 mph for several hours over the remainder of the south and
portions of central Iowa as well. Rather than inundate the area
with additional products/headlines for that, have opted to SPS the
evolving areas as needed and concentrate on the main wind
advisory for later tonight into tomorrow in the back side of the
strong spring storm. Lows tonight will drop into the mid 30s to
lower 40s; highs Sunday reaching the upper 40s north to the upper
50s south and lows Sunday night cooling to the upper 20s north to
the mid 30s south as skies clear. Winds are expected to relax
after 18z Sunday over most of the region, but have extended the
wind advisory to then to cover the periods of strongest northwest
winds.

.LONG TERM.../Monday through Saturday/
Issued at 330 PM CDT Sat Mar 28 2020

No real changes to extended as focus continues on short term and
rapidly evolving situation. Little weather of consequence is
expected through Wednesday, though a stronger system with mainly
rain and some instability will track near Iowa Thursday. Another
rain producing system will be nearing Iowa again Saturday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1228 PM CDT Sat Mar 28 2020

Strong spring storm deepening in northeast KS now and will lift
into Central IA this afternoon pulling warm front/occlusion and
VFR conditions across the south. MVFR/IFR cigs slowly eroding
remainder of area through 00z. Potential for a few higher end TSRA
with winds/hail/tors all possible. Confidence on any one location
low, but KDSM/KALO/KOTM more likely to see than others. Strong NW
flow follows system with gusts 35kt or higher.  /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to 1 PM CDT Sunday for IAZ006-007-016-
017-025>028-036>039-048>050-060>062-073>075-084>086-095>097.

Wind Advisory from 10 PM this evening to 1 PM CDT Sunday for
IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083-
092>094.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Mar 28, 5:20 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
520 PM CDT Sat Mar 28 2020

IAZ035>039-046>050-061-062-074-075-085-086-096-097-292230-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-
Appanoose-Davis-
520 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are likely into the evening hours. A few of these
storms are likely to be severe over portions of central and into
eastern and northeast Iowa. Storms will be fast moving. Hail and
damaging wind gusts are the primary threats. A few tornadoes may
occur this evening.

Strong winds continue to develop behind the line of storms and
will redevelop late tonight. Gusts of 50 mph are possible at
times.

A Wind Advisory has been issued for the area for late tonight
through early Sunday afternoon. Please refer to
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon in South
Central and Southern Iowa and into the evening hours over portions
of Northeast Iowa nearer Highway 20.

IAZ004>007-015>017-023>028-033-034-044-045-057>060-070>073-
081>084-092>095-292230-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-
Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-
520 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Wind Advisory has been issued for the area for late tonight
through early Sunday. Please refer to weather.gov/desmoines for
further details.

Thunderstorms are possible into the early evening hours. A few of
these storms may be strong.

Strong winds continue to develop behind the line of storms in
southern Iowa and will redevelop late tonight. Gusts of 50 mph or
higher are possible at times in southern Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Wind Advisory has been issued for the area for late tonight
through early Sunday afternoon. Please refer to
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon.

In the hours before

Local storm report, Mar 28, 3:36 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          5 SE BRIDGEWATER        41.20N 94.60W
03/28/2020                   ADAIR              IA   EMERGENCY MNGR

            TWO MACHINE SHEDS DESTROYED AT FARMSTEAD. NO
            INJURIES.

&&
Special weather statement, Mar 28, 3:49 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
349 PM CDT Sat Mar 28 2020

IAZ025-026-036-047-282130-
Hamilton IA-Wright IA-Boone IA-Franklin IA-
349 PM CDT Sat Mar 28 2020

...Strong Storm May Produce Penny Size Hail and Winds Over 40 mph...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Boone, moving north at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Webster City, Clarion, Jewell Junction, Elm Lake, Big Wall Lake,
Stratford, Dows, Stanhope, Williams, Blairsburg, Kamrar, Woolstock,
Rowan, Popejoy, Galt, Clarion Municipal Airport and Webster City
Municipal Airport.

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

LAT...LON 4271 9333 4256 9346 4256 9350 4251 9350
      4210 9384 4214 9399 4221 9396 4221 9393
      4230 9393 4280 9375
TIME...MOT...LOC 2048Z 198DEG 51KT 4218 9386

Kotenberg
Special weather statement, Mar 28, 3:51 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
351 PM CDT Sat Mar 28 2020

IAZ005-016-024-025-035-282130-
Humboldt IA-Wright IA-Kossuth IA-Webster IA-Hancock IA-
351 PM CDT Sat Mar 28 2020

...Strong Storm May Produce Penny Size Hail and Winds Over 40
mph...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Dodge, moving north at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Dodge, Eagle Grove, Britt, Kanawha, Goldfield, Badger, Wesley,
Corwith, Renwick, Thor, Vincent, Duncan, Hardy, Hutchins and Eagle
Grove Municipal Airport.

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

LAT...LON 4248 9404 4251 9416 4317 9398 4308 9361
TIME...MOT...LOC 2050Z 198DEG 51KT 4256 9407

Kotenberg
Local storm report, Mar 28, 3:58 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     NON-TSTM WND GST 2 ENE LAMONI            40.63N 93.90W
03/28/2020  M62 MPH          DECATUR            IA   ASOS

            MEASURED AT KLWD ASOS.

&&
Local storm report, Mar 28, 4:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TORNADO          2 SSW RHODES            41.89N 93.20W
03/28/2020                   MARSHALL           IA   STORM CHASER

            BRIEF TORNADO TOUCHDOWN JUST SOUTH OF
            RHODES. LOCATION ESTIMATED BY RADAR.

&&

KLP
Special weather statement, Mar 28, 4:38 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
438 PM CDT Sat Mar 28 2020

IAZ006-007-016-282215-
Winnebago IA-Worth IA-Hancock IA-
438 PM CDT Sat Mar 28 2020

...Area of Strong Storms May Produce Half Inch Hail and Winds
over 40 mph...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Britt, or 10 miles west of Garner, moving north at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Forest City, Garner, Lake Mills, Britt, Emmons, Rice Lake, Eagle
Lake, Thompson, Leland, Crystal Lake, Joice, Duncan, Scarville,
Miller, Hayfield, Hutchins, Pilot Knob State Park, Lake Mills
Municipal Airport, Forest City Municipal Airport and Hogsback
Wildlife Area.

LAT...LON 4326 9347 4326 9350 4323 9350 4297 9372
      4302 9396 4350 9377 4350 9326
TIME...MOT...LOC 2137Z 195DEG 59KT 4308 9382

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:07 AM CDTSevere Thunderstorm WarningDMXMonroe, Wapello23 min
Mar 28, 2:18 AM CDTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more7 min
Mar 28, 2:28 AM CDTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more9 hr
Mar 28, 2:59 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more34 hr
Mar 28, 4:56 AM CDTSpecial Weather StatementDMXMahaska19 min
Mar 28, 9:55 AM CDTRiver Flood WarningDMXDavis, Wapello12 hr
Mar 28, 10:29 AM CDTSpecial Weather StatementDMXMarion46 min
Mar 28, 10:35 AM CDTSpecial Weather StatementDMXMahaska40 min
Mar 28, 1:31 PM CDTSpecial Weather StatementDMXAdams44 min
Mar 28, 2:01 PM CDTSpecial Weather StatementDMXAdair44 min
Mar 28, 2:24 PM CDTTornado Warning Tornado observedDMXAdair, Guthrie, Madison27 min
Mar 28, 3:49 PM CDTSpecial Weather StatementDMXHamilton, Wright41 min
Mar 28, 3:51 PM CDTSpecial Weather StatementDMXHancock39 min
Mar 28, 4:08 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Wright31 min
Mar 28, 4:10 PM CDTTornado WarningDMXJasper, Marshall, Story35 min
Mar 28, 4:38 PM CDTSpecial Weather StatementDMXHancock, Winnebago37 min
Mar 28, 4:38 PM CDTTornado WarningDMXMarshall22 min
Mar 28, 5:54 PM CDTTornado WarningDMXBlack Hawk17 min
Mar 28, 6:02 PM CDTTornado WarningDMXBlack Hawk9 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.